New Mexico, 2017

Wildfire and Heat in New Mexico, June 20 to 24, 2017

June 20 to 24, 2017 · NWS ABQ · 17 events in 15 counties and zones

A strong dome of high pressure centered over the southwestern United States along with exceptionally dry air set the stage for a brutal heatwave over New Mexico for several days. The excessive heat starting building over central and western New Mexico on the 20th then spread eastward on the 21st before peaking on the 22nd.

The toll

Deaths
1
Injuries
4
Property damage
$50,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong dome of high pressure centered over the southwestern United States along with exceptionally dry air set the stage for a brutal heatwave over New Mexico for several days. The excessive heat starting building over central and western New Mexico on the 20th then spread eastward on the 21st before peaking on the 22nd. A back door cold front pushed into eastern New Mexico on the 23rd bringing relief to the hot temperatures for parts of the area. However, central and western New Mexico continued to bake in the heat through the 23rd. High temperatures ranged from 100 to 110 degrees over nearly the entire state while relative humidity values fell to as low as one percent in some areas. Dozens of record high maximum and record high minimum temperatures were set across the region. Only locations with records that extend back several decades were included in the heatwave summary. A wildfire that broke out in Quay County burned over two volunteer firefighters while they were refilling a water tanker. Unfortunately, one of the firefighters was killed and another was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 20, 4:47 PM MST, 13 minutes earlier.

Area forecast discussion, Jun 20, 4:47 PM MST, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
547 PM MDT Tue Jun 20 2017

.AVIATION...
00Z TAF CYCLE
North to northwest flow aloft over New Mexico on east side of Four
Corners high centered over east-central AZ and west-central NM.
Isold tstms will continue until around 20/04Z across the southwest
mountains and eastern plains. A few of the storms will contain brief
MVFR cigs/vsbys obscg mt tops and wind gusts to around 45kt as well
as hail. Potential for lcl MVFR cigs over the eastern plains aft
08Z. Storms will be mainly confined to the central mtn chain ewd
Wednesday as dry air filters into southwest NM.

33

&&

.PREV DISCUSSION...335 PM MDT Tue Jun 20 2017...
.SYNOPSIS...
Very hot temperatures will persist through at least Thursday across
the Land of Enchantment. A few storms will be possible each afternoon
and evening, which may produce gusty winds and small hail. Some
relief to the heat is expected on Friday, mainly across eastern New
Mexico as a cold front slides through the plains and westward into
the Rio Grande Valley. Moisture associated with the front will
enhance thunderstorm chances Friday through at least the weekend. The
thunderstorm activity should keep the triple digit heat at bay for
at least through the first half of next week.

&&

.DISCUSSION...
Hot temperatures will remain the rule for the next few days as a
597dam high parks over the AZ/NM border. Dewpoints were up in the
50s this morning here at ABQ, but have since dropped to 17 with 5%
RH. This has been the case across much of the RGV and points
westward to the ContDvd, which allowed temperatures to soar.
Temperatures will near records across much of central and western NM
through at least Thursday, if not Friday. Will expand the Heat
Advisory on Wednesday to include Espanola. Will also add in Thursday
for the same areas, plus Socorro.

As for storms, an axis of instability exists from the SW mtns across
NE NM this afternoon, with the strongest instability across Union
Co. per the LAPS analysis. Could see a few more strong or severe
storms in this area through the evening, with hail and gusty
downburst winds the main threats. Most models show a little complex
of storms lasting well into the evening across the northeast, but
should diminish by midnight. Wednesday should be similar to today,
with the northeast being favored for storms in the aftn and eve
again. Less storms are expected on Thursday, therefore, Thursday
should be the hottest day of this stretch.

On Friday, the upper high sinks southward as a trough crosses the
northern Rockies. An associated back door cold front is expected
to slide down the plains, and models are showing the front sliding
through much faster than they were this time yesterday. Both the 12Z
GFS and the 18Z NAM have the front completely through the plains by
18Z Fri, and pushing through the gaps of the central mountain in the
afternoon. As a result, have lowered temps a few degrees across the
east on Friday, particularly NE, but western areas will remain hot.
The RGV will depend on just how fast and strong the front pushes into
the area. The ECMWF remains much slower with the front, not bringing
it down the plains until Saturday. Gusty winds can be expected along
and behind the front.

Low level moisture will be replenished behind the front which will
likely enhanced thunderstorm chances Friday through the weekend with
northwest flow aloft. Not out of the question to see a few strong or
severe storms in this pattern, but shouldn't see triple digit heat.

34

&&

.FIRE WEATHER...
...NEAR RECORD TO RECORD HEAT THROUGH THURSDAY AND POSSIBLY INTO
FRIDAY...

The upper high over New Mexico will continue to dominate through
Thursday and into Friday but with some not so subtle changes
starting to show up in the forecast models later this week. In the
meantime, increasing instability with high Haines and some areas of
Super Haines as well as near record to record heat and overall
drying will become more widespread Wednesday and Thursday. Moisture
trapped under the upper high will recycle for thunderstorms to
develop Wednesday and Thursday over the higher terrain then drift
into the valleys and plains, although the areal coverage and chances
for wetting rain will be at a minimum Thursday. Much of any wetting
rain may be relatively localized with many of the cells be more
likely to produce gusty variable winds rather than much rain.

For tonight, cell motion will be slow and somewhat erratic with
storms drifting off the Sangre de Cristo mts and into the highlands
and northeast plains. Farther south and west, motion will be the
most variable. The NAM12 indicates a complex of storms dropping into
ne NM later this afternoon/evening, creating a line of gusty
north/northeast winds which pushes into the east central and along
the east slopes of the central mt chain. This makes for difficult
timing of any east wind into the RGV this evening/tonight. Both RAP
and HRRR not nearly as aggressive with the thunderstorms over the
east and therefore the surface gradient tonight.

Northwest flow looks to strengthen some Wednesday and moreso
Thursday/Friday as the upper high center retreats southward. The
northern tier of zones, 101-102 and 103, may be most impacted by
increasing winds/dryness as the theta-e axis shifts to the east and
south. In fact, portions of the northwest plateau may see several
hours of critical conditions combined with super Haines Thursday
afternoon.

Overnight humidity recoveries continue to be mostly good central and
east tonight through Wednesday night with fair to locally poor
recoveries west. Thursday night will be drier especially for the
west and central where poor recoveries will be widespread after
largely single digit humidities Thursday afternoon.

Higher mixing heights Wednesday and Thursday lead to good to
excellent vent rates over the majority of the forecast areas.

Some of the forecast models are indicating the anticipated heat
relieving front may be faster, and could reach ne NM as early as
Friday morning then push into the RGV late Friday afternoon/early
evening. Confidence isn't the greatest due to the timing differences
but the forecast is leaning towards a faster movement. While single
digit humidities persist central and west Friday with some areas of
Super Haines, the east will see improvement, and both min and max
humidities trend upward over the weekend as high temperatures cool
to near normal and below overall by Sunday. Chances for convection
with wetting rain increase as well over the east, central and
southwest. For next week, the drier westerly flow is nowhere in
sight, models now indicate what looks suspiciously like a monsoon
pattern for the middle of next week. Maybe picking up on climo.

&&

.AVIATION...
18Z TAF CYCLE
Upper high center over west central NM. Isold to sct tstms to develop
over the higher terrain aft 18Z and drift into the valleys and
plains. A few of the storms may contain brief MVFR cigs/vsbys obscg
mt tops and wind gusts to around 45kt as well as small hail.
Potential for lcl MVFR cigs over the eastern plains aft 08Z.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for the following zones...
 NMZ501>509-519.

Heat Advisory from 2 PM to 7 PM MDT Wednesday for the following
zones... NMZ501>509-517-519.

Heat Advisory from 2 PM to 7 PM MDT Thursday for the following
zones... NMZ501>509-517-519-520.

&&

34
Hazardous weather outlook, Jun 20, 3:51 AM MST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
451 AM MDT Tue Jun 20 2017

NMZ501>540-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
451 AM MDT Tue Jun 20 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight
Hazardous heat will spread to much of central and western portions of
the forecast area today as a strong high pressure system builds
overhead from the west causing a multi-day stretch of triple-digit
high temperatures. See the latest Heat Advisory for more information.

There is a marginal risk for isolated severe thunderstorms east of
the Sangre de Cristo Mountains this afternoon and evening, with large
hail and damaging wind being the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The heatwave will continue across much of central and western New
Mexico for the remainder of the work week, and will likely spread to
the Roswell area Thursday and Friday. See the latest Heat Advisory
for more information. Temperatures will trend downward on Saturday,
as a broad upper level trough sinks southward over the northern and
central Rockies displacing the high pressure system south of New
Mexico. A moist back door cold front will also arrive late Friday
easing the excessive heat.

The marginal risk of severe thunderstorms will return east of the
Sangre de Cristo Mountains during the afternoon and evening
Wednesday and Thursday, when isolated severe thunderstorms could
again produce large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required east of the Sangre de Cristo
Mountains today through Thursday during the afternoon and evening if
severe storm coverage increases enough.

44

In the hours before

Special weather statement, Jun 20, 3:33 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
433 PM MDT TUE JUN 20 2017

NMZ524-202315-
South Central Highlands-
433 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN AND SOUTH
CENTRAL TORRANCE COUNTIES UNTIL 515 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Claunch, or 14 miles west of Corona, moving
southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3431 10595 3434 10581 3410 10564 3412 10592
TIME...MOT...LOC 2233Z 335DEG 14KT 3423 10586

CA
Special weather statement, Jun 20, 4:10 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
510 PM MDT TUE JUN 20 2017

NMZ508-202345-
Southwest Mountains-
510 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO COUNTY UNTIL
545 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm near
National Radio Astronomy Observatory, or 16 miles southeast of Datil,
moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
National Radio Astronomy Observatory.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3394 10773 3410 10764 3399 10726 3373 10752
TIME...MOT...LOC 2310Z 295DEG 12KT 3400 10761

34
Special weather statement, Jun 20, 4:17 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
517 PM MDT TUE JUN 20 2017

NMZ508-202345-
Southwest Mountains-
517 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO COUNTY UNTIL
545 PM MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Monticello, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Socorro County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3363 10760 3368 10729 3348 10728 3348 10759
TIME...MOT...LOC 2317Z 268DEG 10KT 3355 10751

34
Local storm report, Jun 20, 4:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
539 PM MDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 NNE WAGON MOUND       36.01N 104.71W
06/20/2017  E1.25 INCH       MORA               NM   TRAINED SPOTTER

0525 PM     TSTM WND GST     1 NNE WAGON MOUND       36.01N 104.71W
06/20/2017  E70 MPH          MORA               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702030
EVENT NUMBER ABQ1702031

JLP
Special weather statement, Jun 20, 4:51 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
551 PM MDT TUE JUN 20 2017

NMZ508-509-210015-
San Francisco River Valley-Southwest Mountains-
551 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATRON COUNTY UNTIL
615 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, or 18 miles north of Buckhorn, moving northwest at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glenwood, Alma, Mogollon and Pleasanton.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3330 10905 3349 10893 3333 10869 3321 10877
      3321 10893 3324 10905
TIME...MOT...LOC 2351Z 117DEG 9KT 3329 10882

34
Special weather statement, Jun 20, 4:52 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
552 PM MDT TUE JUN 20 2017

NMZ524-210030-
South Central Highlands-
552 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SOCORRO COUNTY UNTIL
630 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bingham, or 27 miles northwest of Carrizozo,
moving west at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Socorro County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3394 10637 3399 10637 3403 10641 3407 10613
      3396 10608 3393 10608 3391 10606 3389 10606
      3378 10630
TIME...MOT...LOC 2352Z 069DEG 8KT 3397 10618

34

Event by event

15 heat, 2 wildfire. Local standard time, as filed.

Heat, Albuquerque Metro Area

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
ASOS

High temperatures across the Albuquerque Metro area ranged from 100 to 106 degrees on four consecutive days. The hottest temperature at the Albuquerque Sunport reached 103 degrees on June 22nd. A record high minimum temperature of 76 degrees was set on June 22nd, breaking the previous record of 74 degrees from 2015. Record high temperatures were also set at the Albuquerque Foothills, Albuquerque Valley, Jemez Dam, and Los Lunas.

Heat, Chaves County Plains

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
Chaves County Plains forecast zone
Reported by
ASOS

High temperatures across the Chaves County Plains ranged from 100 to 110 degrees on four consecutive days. The hottest temperature at the Roswell Airpark reached 108 degrees on June 22nd which set a new record high temperature. This heatwave occurred only two days after a more significant heatwave that produced nine consecutive days of 100 to 110 high temperatures between June 9th and June 17th.

Heat, Northwest Plateau

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
Northwest Plateau forecast zone
Reported by
COOP Observer

High temperatures across the Northwest Plateau ranged from 100 to 105 degrees on four consecutive days. Record high temperatures were set at Aztec and Farmington.

Heat, Far Northwest Highlands

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
COOP Observer

High temperatures across the Far Northwest Plateau ranged from 95 to 100 degrees on four consecutive days. Record high temperatures were set at Navajo Dam.

Heat, West Central Plateau

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
West Central Plateau forecast zone
Reported by
ASOS

High temperatures across the West Central Plateau ranged from 95 to 100 degrees on four consecutive days. Record high temperatures were set at Gallup.

Heat, West Central Highlands

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
West Central Highlands forecast zone
Reported by
AWOS

High temperatures across the West Central Highlands ranged from 95 to 100 degrees on four consecutive days. Record high temperatures were set at Grants.

Heat, South Central Highlands

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
South Central Highlands forecast zone
Reported by
COOP Observer

High temperatures across the South Central Highlands ranged from 95 to 100 degrees on four consecutive days. Record high temperatures were set at Mountainair.

Heat, Roosevelt County

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
Roosevelt County forecast zone
Reported by
COOP Observer

High temperatures across Roosevelt County ranged from 101 to 106 degrees on four consecutive days. Record high temperatures were set at Portales.

Heat, Curry County

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
Curry County forecast zone
Reported by
COOP Observer

High temperatures across Roosevelt County ranged from 101 to 106 degrees on four consecutive days. Record high temperatures were set at Portales.

Heat, Quay County

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
Quay County forecast zone
Reported by
COOP Observer

High temperatures across Quay County ranged from 104 to 109 degrees on four consecutive days. Record high temperatures were set at Tucumcari.

Heat, Far Northeast Highlands

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
COOP Observer

High temperatures across the Far Northeast Highlands ranged from 98 to 103 degrees on four consecutive days. Record high temperatures were set at Raton.

Heat, Northeast Highlands

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
Northeast Highlands forecast zone
Reported by
COOP Observer

High temperatures across the Northeast Highlands ranged from 96 to 101 degrees on four consecutive days. Record high temperatures were set at Las Vegas.

Heat, Central Highlands

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
Central Highlands forecast zone
Reported by
COOP Observer

High temperatures across the Central Highlands ranged from 96 to 101 degrees on four consecutive days. Record high temperatures were set at Pedernal and Clines Corners.

Heat, Union County

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
Union County forecast zone
Reported by
ASOS

High temperatures across Union County ranged from 100 to 105 degrees on three consecutive days. Record high temperatures were set at Clayton.

Heat, Southwest Chaves County

When
June 20, 5:00 PM MST to June 24, 5:00 PM MST
Where
Southwest Chaves County forecast zone
Reported by
ASOS

High temperatures across Southwest Chaves County ranged from 95 to 100 degrees on four consecutive days. Record high temperatures were set at Elk.

Wildfire, Northwest Plateau

When
June 20, 6:00 PM MST to 7:00 PM MST
Where
Northwest Plateau forecast zone
Injuries
3 direct, 0 indirect
Property damage
$50,000
Reported by
Broadcast Media

Three people were hospitalized after a brush fire broke out seven miles south of Farmington. According to the Farmington Daily Times, the fire destroyed a number of sheds and vehicles on private property. Two residents and a firefighter were treated for smoke inhalation and other minor injuries. Investigators say the fire was caused by a welding torch, being used to dismantle a table.

Wildfire, Quay County

When
June 21, 7:00 PM MST to 9:00 PM MST
Where
Quay County forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue

A wildfire that developed in Quay County experienced a 180 degree wind shift and burned over two volunteer firefighters while they were refilling their water tanker. One firefighter was killed and the other sustained burn injuries. The injured firefighter was released from the hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Quay County2017-06-2174MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696349, 696353, 696666, 696669, 696670, 696671, 696675, 696676, 696677, 696679, 696681, 696682, 696683, 696684, 696685, 700787, 700786.